Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

NICE Guidance - September 2015

The National Institute of Health and Care Excellence (NICE) have published new guidance for the month of September 2015. This month there is one clinical guideline and one technology appraisal that impact upon primary care.

The Coeliac Disease guideline covers the recognition, assessment and management of coeliac disease in children, young people and adults.

The Edoxaban technology appraisal recommends this treatment as an option for preventing stroke and systemic embolism in people with non-valvular atrial fibrillation who have one or more risk factors.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'NICE Guidance - September 2015' on Email Share 'NICE Guidance - September 2015' on Delicious Share 'NICE Guidance - September 2015' on Digg Share 'NICE Guidance - September 2015' on Facebook Share 'NICE Guidance - September 2015' on Google+ Share 'NICE Guidance - September 2015' on reddit Share 'NICE Guidance - September 2015' on StumbleUpon Share 'NICE Guidance - September 2015' on Twitter

Gliptins may cause severe joint pain

The FDA has issued a safety announcement warning the DPP-4 inhibitors or gliptins may cause joint pain that can be "severe and disabling".

A review of adverse events reported to the FDA and also medical literature identified cases of severe joint pain associated with the use of DPP-4 inhibitors. The pain may begin soon after starting treatment or after several years.

Arthralgia is listed as a known side effect in the current SPCs for sitagliptin, saxagliptin and vildagliptin. However, alogliptin and linagliptin are also mentioned in the FDA announcement.

Patients are advised to report severe and persistent joint pain to a healthcare professional. If appropriate the healthcare professional should consider stopping treatment; symptoms usually improve within a month.

Action: Clinicians should be aware of this apparent side effect and take appropriate action when it is encountered.

Share 'Gliptins may cause severe joint pain' on Email Share 'Gliptins may cause severe joint pain' on Delicious Share 'Gliptins may cause severe joint pain' on Digg Share 'Gliptins may cause severe joint pain' on Facebook Share 'Gliptins may cause severe joint pain' on Google+ Share 'Gliptins may cause severe joint pain' on reddit Share 'Gliptins may cause severe joint pain' on StumbleUpon Share 'Gliptins may cause severe joint pain' on Twitter

Drug Safety Update - September 2015

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for September 2015 (PDF).

Clinicians are advised that proton pump inhibitors (PPIs) are associated with very infrequent cases of subacute cutaneous lupus erythematosus (SCLE). It is recommended that a diagnosis of SCLE is considered in individuals treated with a PPI who develop skin lesions, particularly after sun exposure, with concurrent arthralgia. PPI treatment should be stopped if possible unless continued treatment is imperative and sun exposure should be avoided. The condition may resolve after withdrawal of the PPI but topical steroids may be necessary.

Readers are reminded of the recently launched Yellow Card mobile app (iOS and Android). To date, use of the app has resulted in 27 suspected adverse drug reaction reports being submitted. The app also allows users to create watch lists so they can remain up to date about medicines of interest.

The steps taken in recent years to manage the risk of misuse of pseudoephedrine and ephedrine in the UK have been reviewed recently. The active substances in these medicines can be used in the illicit manufacture of the class A controlled drug methylamphetamine. According to the report the current legal and voluntary restrictions on the sale of these medicines in pharmacies are working. It is therefore recommended that existing levels of monitoring, education and awareness measures by pharmacists should be maintained.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - September 2015' on Email Share 'Drug Safety Update - September 2015' on Delicious Share 'Drug Safety Update - September 2015' on Digg Share 'Drug Safety Update - September 2015' on Facebook Share 'Drug Safety Update - September 2015' on Google+ Share 'Drug Safety Update - September 2015' on reddit Share 'Drug Safety Update - September 2015' on StumbleUpon Share 'Drug Safety Update - September 2015' on Twitter

SMC Update - September 2015

The Scottish Medicines Consortium (SMC) has issued its monthly advice on newly licensed medicines.

Avanafil (Spedra®) has been rejected for the treatment of erectile dysfunction (ED) in adult men. The submitting company did not present a sufficiently robust clinical and economic analysis to gain acceptance by SMC.

Insulin glargine (Toujeo®) has been accepted for restricted use in the treatment of type 1 or type 2 diabetes mellitus in adults aged 18 years and above. The restriction is as follows:

  • Its use should be targeted on patients with Type I diabetes who are at risk of or experience unacceptable frequency and/or severity of nocturnal hypoglycaemia on attempting to achieve better hypoglycaemic control during treatment with established insulins
  • It is also acceptable as a once daily insulin therapy for patients who require carer administration of their insulin
  • In patients with type 2 diabetes it should be restricted to those who suffer from recurrent episodes of hypoglycaemia or require assistance with their insulin injections

Lisdexamfetamine (Elvanse Adult®) has been accepted for use as part of a comprehensive treatment programme for attention deficit/hyperactivity disorder (ADHD) in adults. Based on clinical judgement, patients should have ADHD of at least moderate severity.

Sitagliptin (Januvia®) has been accepted for use in the treatment of type 2 diabetes mellitus to improve glycaemic control in adults as add-on to insulin (with or without metformin) when diet and exercise plus stable dose of insulin do not provide adequate glycaemic control.

Tafluprost / Timolol (Taptiqom®) has been accepted for restricted use in the treatment of raised intraocular pressure in adult patients with open angle glaucoma or ocular hypertension who are insufficiently responsive to topical monotherapy with beta-blockers or prostaglandin analogues and require a combination therapy, and who would benefit from preservative-free eye drops. The restriction limits use to patients who have proven sensitivity to preservatives.

Action: Clinicians should be aware of the recommendations of the SMC. Routine use of rejected and restricted medicines should be avoided.

Share 'SMC Update - September 2015' on Email Share 'SMC Update - September 2015' on Delicious Share 'SMC Update - September 2015' on Digg Share 'SMC Update - September 2015' on Facebook Share 'SMC Update - September 2015' on Google+ Share 'SMC Update - September 2015' on reddit Share 'SMC Update - September 2015' on StumbleUpon Share 'SMC Update - September 2015' on Twitter

Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 788,760 spam comments.

atomic-wealth
fond-illness
summer